Side effects from flu injection and On Prednisolone - PMRGCAuk

PMRGCAuk

14,998 members27,385 posts

Side effects from flu injection and On Prednisolone

Raewynne profile image

Hi I was on 90mg Pred in January for PMR and Temporal Arteritis.Now down to 32mg.

I was very sick and in hospital but they just wanted to reduce me fast.I didn't lose my sight but I have had every side effect from withdrawing including glaucoma .Now insulin dependent and steroid myalgia.

Anyway my Dr insisted I have the flu injection.I go chest pains and very tired following.Now I have a cold.My head and ears are exploding and my vision is terrible.Feel lousy.

I am wondering if I should up my prednisolone even though I hate it .My Dr keeps on insisting on reducing and is no help with side effects.

He is also talking about vaccination for pneumonia.!I think I would definitely get sick.

I have been self isolating the whole time apart from a carer coming in a little and getting a few groceries .

13 Replies

I am so sorry that you are feeling so rotten. It must be so hard to isolate strictly whist feeling so ill. Your Pred reduction is impressive. I would be reluctant to increase it. I wouldn’t imagine it helping that much. I would be treating myself as if I had flu though, plenty of fluids, total rest, painkillers, undemanding box sets. I am so glad they saved your sight. You have paid a high price for this. Stick with us.

Hi, how close are the symptoms to your GCA? Even if you don't feel like increasing you may have to I am afraid. Please dont let your sight get effected if it even resembles your GCA/temporal arteritis symptoms. Side effects are horrid but should get better in time. It's very, very early days. That said......

When did you have the flu jab? I have had a swelling and felt a little feverish twice in almost 20yrs of having it. I did as sheffieldjane suggested. Took paracetamol, lots of fluids and had a few days rest. But how cautious is the carer regarding social distancing, handwashing etc when out and about. Does the carer come in? Just thinking...

You need to speak to the Dr and hopefully another dr in the practice. Remember they can't stick you if you don't want it but if it's not a live vaccine then the risks are minimal and you don't want pneumonia. But as I say. No Dr can force treatment on you, and if they try you complain to the practice manager.

Please let us know how you are going. I am on insulin too....but feel better with it than without it and the dose gets lower as steroids reduce so you will get there. Just not yet. 💜🌻

Raewynne profile image
Raewynne in reply to

Thanks.I have been wondering about my carer as her husband is a Forman of a large group of people and he has been home unwell.You just don't know.She doesn't think she needs to wear a mask when shopping which bothers me too.oh this is a new carer.

Drs don't seem to know much about prednisolone side effects here.Very blase'.

Fortunately This is a relapse for me and I know my body will recover eventually but you do have to deal with things as they happen.

Very debilitating I hate this pressure in my head.Feels like all the sinuses are blocked.I am using a decongestant spray Helps a bit but my ears are very bad.You get sick of being sick and feeling so helpless and tired.

in reply to Raewynne

Oh dear. Have you ever sufferers from hay fever or anything like that? I have recently started having bad symptoms for about the second time in my life. I have had to start an antihistamine to feel like I can breathe through my nose at all, my tubes felt full and heavy and I had a bad sore throat. A few hours after the antihistamine my sore throat much better, my nose still a bit stuffy but it might be worth a go.

Just take care and keep yourself safe. Maybe you wear a mask when the carer is there! And don't forget to ring the Dr if it starts to get worse. 🌻

PMRpro profile image
PMRproAmbassador

Glaucoma isn't due to withdrawing pred - it is a side effect of high dose pred and I hope you have been given appropriate eye drops to reduce the pressure.

As long as the carer wears a mask when she is with you - wearing a mask outside doesn't protect the person wearing it, it protects others from them. However - if her husband is unwell and the symptoms are even similar to Covid-19 she should NOT be attending you or anyone else and should be isolating at home with him. And I would be calling your provider to ask for details.

Raewynne profile image
Raewynne in reply to PMRpro

Which antihistamine do you use?

in reply to Raewynne

Just one for hayfever and allergies. Cetrizine is common here.

PMRpro profile image
PMRproAmbassador in reply to Raewynne

I use the cheapest loratidine I can find - that is the substance name, non-drowsy which is a plus. That is sold as Claritin in the UK. But asking the pharmacy/looking in the shop for the substance name should make it cheaper - although different countries have different rules.

Raewynne profile image
Raewynne in reply to PMRpro

Thanks.I think there are different rules in different countries depending what meds you are on .

Raewynne profile image
Raewynne in reply to Raewynne

I'm in Australia

PMRpro profile image
PMRproAmbassador in reply to Raewynne

I meant for who can sell it - here in northern Italy I can only buy them from the pharmacy. In the UK I bulk buy them when visiting my daughters - from Lidl as there they are a quarter of the price as anywhere else! Boots the Chemist however charges almost as much for their own label version as they do for one of the fancy brand names ...

The "rules" as to other medications don't change, if it were not a good idea to mix two drugs in the UK it will still be a bad idea in Australia!

Thanks .Yes I'm going to speak to my provider.My glaucoma came on as my prednisolone was lowered .It is a known side effect .It happened to me last time as well.Fortunately I have drops to help.Pred seems to make whatever weakness you have flare up .

One day I hope there may be a safe substitute for prednisolone.

I was very reluctant to go on it again because of the side effects the first time but I had no choice.

Hoping for my body to become stronger and not get these things ever again.

Hi Raewynne. I hope things start to look up for you soon. Regarding the pred dose, my advice would be to contact the hospital and try to speak to a rheumatologist or at least the rheumatology nurse. They know more about GCA than your GP and will have all your notes from your previous treatment. I echo those who have already said that increased pred might well be the answer for a while, despite your reservations.

As for the pneumonia jab, I had it last October with no after effects. It's a once in a lifetime treatment and gives protection from nasty debilitating pneumococcal infections which I think is well worth having, especially for those of us with other long-term conditions. Having said that, your doctor has no right to adopt a bombastic attitude towards you and should treat you like a rational adult.

You may also like...